1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Mirena coil & blood sugars/insulin requirements

Discussion in 'Type 1 Diabetes' started by Okulu, Apr 22, 2017.

  1. Okulu

    Okulu Type 1 · Well-Known Member

    Messages:
    78
    Likes Received:
    29
    Trophy Points:
    38
    Hello,

    Just wondering if anyone could help me...
    I had the Mirena coil (progesterone coil, not copper) put in 3.5 weeks ago, and I'm really starting to notice my blood sugars going up/needing more insulin (over the past 1.5 weeks).
    I'm not sure if this is just coincidence, or whether it's related to the Mirena coil. Has anyone else found this with the Mirena? If so, what ended up happening - did things go back to how they were? Or did you end up needing more insulin overall? If so, how much more (percentage wise) did you find you needed?

    I know type 1 is very individual an I just need to keep testing etc etc, but just a bit of info on your experience with the Mirena coil would be super helpful...

    Thanks so much in advance for your help!
     
  2. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,395
    Likes Received:
    2,897
    Trophy Points:
    198
    As the mirena coil works by giving out progesterone it's going to be changing your hormonal balance. That could very well be having an effect on your insulin sensitivity.
     
    • Agree Agree x 1
  3. Okulu

    Okulu Type 1 · Well-Known Member

    Messages:
    78
    Likes Received:
    29
    Trophy Points:
    38
    Thanks for your reply! Yeah, I assumed this was the case (despite my GP telling me "it'll have no affect on your diabetes". They really do know nothing), but just wondering about the amount of change to expect/whether it's permanent...? Any idea?
     
    • Like Like x 1
  4. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,395
    Likes Received:
    2,897
    Trophy Points:
    198
    I've not had a coil so I don't know. I would think its permanent/constant while you've got the mirena in because it's working as contraception by constantly giving out progesterone.
     
  5. sigita

    sigita Type 1 · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    63
    I've got mirrena about 17 months ish. And yes- it's messing up with my sugar levels. My period basically has disappeared or shows in few months timing. But monthly I can feel all periods signs and it's huge spike of sugar. I need more insulin and still haven't Find out how much more, juts guessing and that week in the month it's not my favorite ☹️ good luck
     
  6. Okulu

    Okulu Type 1 · Well-Known Member

    Messages:
    78
    Likes Received:
    29
    Trophy Points:
    38
    Hi!
    Thanks for replying. So, do you still find your blood sugar fluctuates throughout the month (as in the same as before you had the Mirena), or is it just constantly higher than it used to be?
    Thanks again!
     
  7. sigita

    sigita Type 1 · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    63
    I meant that I've noticed this higher sugar level and more insulin needs after I got mirena inserted. I didn't notice this before mirena
     
  8. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    7,061
    Likes Received:
    5,990
    Trophy Points:
    198
    I tried the Mirena for a year and didn't get on with it at all, my total daily insulin requirements increased and it affected my moods yes my periods virtually disappeared but that was little compensation in the grand scheme of things so had it removed. Anything that affects your hormones has a direct impact on insulin requirements regardless of what your GP says.
     
    • Like Like x 2
  9. sigita

    sigita Type 1 · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    63
    I start thinking about that too, because I can't handle with my bg and I can think of only hormones which affected by mirena
     
  10. Okulu

    Okulu Type 1 · Well-Known Member

    Messages:
    78
    Likes Received:
    29
    Trophy Points:
    38
    Thanks for the reply. My total daily requirements have massively increased too (from ~35-42u/day to ~50u/day), but things have stabilised now (I've found the basal rates and IC ratios that I need to keep my BG in range). I'm hoping that now I'm vaguely sorted, my settings will sort of all stay the same over the month, which I think on balance, will be easier than dealing with the constant fluctuations of a menstrual cycle!
    Finger's crossed though...if things keep on changing, I may consider having it out, although I'm fine mood-wise; I've just got a bit of acne on my chest and back but I can do stuff about that. If I have it out though, that leaves me with no contraceptive options.... gahhh.. What do you use now (sorry, hope you don't mind me asking?)?

    Also...when the GP said 'it won't have any affect on your diabetes', I replied saying there's no way she could say that given it's progesterone; it's just that I don't know what level of impact it's going to have. That shut her up. Although I don't think she believed me. I really hate it when GPs try to tell me about my diabetes, which is clearly something they know very little about... Sorry, rant over.
     
    • Like Like x 1
    #10 Okulu, Apr 27, 2017 at 6:55 PM
    Last edited: Apr 27, 2017
  11. Okulu

    Okulu Type 1 · Well-Known Member

    Messages:
    78
    Likes Received:
    29
    Trophy Points:
    38
    OK, thanks. Have you tried increasing your insulin? I've steadily increased mine and think I have everything a bit more under control...
     
  12. sigita

    sigita Type 1 · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    63
    Actually I had reduce, I used 26 u of lantus, later -19 u, and now I'm using 14 u, and I haven't proper answers why my hormones are not stable if someone asks me
     
  13. Okulu

    Okulu Type 1 · Well-Known Member

    Messages:
    78
    Likes Received:
    29
    Trophy Points:
    38
    Oh, ok, so it was the opposite - you were getting lots of hypos, so had to reduce your insulin? Sorry, I'm really confused..
     
  14. sigita

    sigita Type 1 · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    63
    Yes, hypos everyday or few in a day ☹️☹️☹️ it's so exhausting
     
  15. Okulu

    Okulu Type 1 · Well-Known Member

    Messages:
    78
    Likes Received:
    29
    Trophy Points:
    38

    Oh that's rubbish. Hope things sort themselves out soon. How long have hypos been happening?
     
  16. sigita

    sigita Type 1 · Member

    Messages:
    9
    Likes Received:
    1
    Trophy Points:
    63
    A month ish, still trying to figure out lantus and novorapid ratio.. everything is changing continuously
     
  17. Okulu

    Okulu Type 1 · Well-Known Member

    Messages:
    78
    Likes Received:
    29
    Trophy Points:
    38
    Oh no, poor you. What a nightmare! Best of luck with it
     
  18. Okulu

    Okulu Type 1 · Well-Known Member

    Messages:
    78
    Likes Received:
    29
    Trophy Points:
    38
    Oh no, poor you. What a nightmare! Best of luck with it
     
    • Like Like x 1
  19. kareeta

    kareeta Type 1 · Well-Known Member

    Messages:
    192
    Likes Received:
    10
    Trophy Points:
    78
    Hi
    I know this is an old thread but I am due to have the mirena fitting this afternoon and I am very nervous about it. Can any of you ladies give me a heads up about what to expect?
    Thanks in advance (i'm very nervous) :cyclops:
    Karen
     
  20. Juicyj

    Juicyj Type 1 · Moderator
    Staff Member

    Messages:
    7,061
    Likes Received:
    5,990
    Trophy Points:
    198
    Hi @kareeta - I think each woman will have a different experience with this, some have had good and some bad, it really depends on how your body responds to it as it is releasing a hormone which may impact on your control and which you can see from your BG tests. My advice would be to monitor it over the next few months including your general mood, worse case scenario is that you can have it removed.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook